also known as gastroesophageal reflux disease
Heartburn, also known as gastroesophageal reflux disease (GERD), is a sensation of burning and/or pressure in the chest caused by stomach acid that regurgitates up into the esophagus. It may or may not also be associated with bloating, belching, a sour taste in the mouth, a dry cough, and pain surrounding food intake.
While heartburn is most commonly thought to be due to too much acidity, it more often is associated with a weakness in stomach acid levels (called hypochlorhydria) or poor closure/relaxation of the lower esophageal sphincter. Heartburn may also be a result of certain medications, or food sensitivities. High levels of stress, improper eating habits, irregular routines, and a poor diet can all lead to an inactivation of our digestive organs, ultimately resulting in weakened acidity of the stomach and improper food breakdown. What's important to note is that if hypochlorhydria is present, you won't get anywhere in healing the gut until the deficiencies are addressed.
Furthermore, heartburn may be a result of anatomical anomalies, such as a hiatal hernia or a weakened lower esophageal sphincter tone. The goal of therapy is to identify and correct the imbalances, restore digestive function, and avoid the use of heavy-duty medications, such as proton pump inhibitors.
Getting off your PPI
The most common concern I see amoungst heartburn sufferers is the reliance on long-term medication. Proton pump inhibitors, also known as PPIs, are intended to be used for 4-6 wks but are often prescribed long-term when patients' symptoms can't be controlled.
What many don't know is that long-term use of these medications increases the risks for numerous other concerns, such as vitamin b12 and vitamin C deficiencies, reduction in healthy microbiota and increased risk of infections, gastric polyps and cancer, cardiac events, and significant increases in bone fracture risk - even after just one year of use.
However, discontinuing PPIs can also lead to rebound heartburn, which means stopping the drug causes heartburn for up to 6 wks following use. This results in many people staying on the drug ongoing.
The approach to treating heartburn/GERD, weaning from PPIs and recovering the gastric mucous very look similar.
Eliminate sources of inflammation:
- dietary acids and inflammatory foods & beverages
- bacteria (h pylori)
REPAIR THE LINING
Work to restore the mucosal lining through herbs, minerals, vitamins, and healing foods in order to prepare to eliminate acid suppressive medication
Taper medication and restore the good flora to maintain healthy acid control.
Create diet and lifestyle habits to sustain a healthy gastric lining ongoing.